Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 40, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2003, 12:34 AM CDT for Edwards County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 12:34 AM CDT (05:34 UTC)
- Expired
- May 16, 2003, 1:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 417 m²/s²
- 0-3 km storm-relative helicity
- 695 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
292 WUUS53 KDDC 160534 SVRDDC KSC047-160600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1234 AM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 100 AM CDT * AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTERVIEW TO 4 MILES SOUTHEAST OF FELLSBURG TO 13 MILES SOUTHEAST OF TROUSDALE...OR ALONG A LINE EXTENDING FROM CENTERVIEW TO 4 MILES SOUTHEAST OF FELLSBURG TO 2 MILES NORTHEAST OF WELLSFORD...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED LEWIS AT 1240 AM CDT BELPRE AT 1250 AM CDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING, A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3798 9903 3799 9931 3775 9929 3774 9904 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:45 PM CDT, 9 hours 49 minutes earlier.
Area forecast discussion, May 15, 2:45 PM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT THU MAY 15 2003 DAYS 1-2... FORECAST PROBLEMS FOR MY PERIOD ACROSS THE DDC CWA INCLUDE THE HAZARD OF SEVERE LOCAL STORMS LATER THIS AFTERNOON AND EVENING, THEN HEAVY RAINFALL TONIGHT AND FRIDAY. SATELLITE IMAGERY INDICATES MID/UPPER TROPOSPHERIC CLOSED CYCLONE NEAR OR JUST SOUTH OF THE SO-CALLED 4-CORNERS REGION AT AROUND 1700 UTC. QUICK CALCULATION HAS THIS FEATURE ROTATING EAST AT ABOUT 15 KNOTS. THERE WERE AT LEAST 2 SHORT-WAVE TROUGHS DOWNSTREAM FROM THIS SYSTEM, ONE OVER WESTERN KANSAS ASSISTING IN THE PRODUCTION OF ELEVATED THUNDERSTORMS, WITH ANOTHER OVER EASTERN COLORADO. THE STORMS OVER WESTERN KANSAS WERE ALSO BEING AIDED BY LOW AND MID TROPOSPHERIC FRONTOGENESIS AS WELL AS WARM AIR ADVECTION. IN SHORT, UNDERSTANDING THE CAVEATS, ETC., ALL OPERATIONAL NWP (ETA AND GFS) ARE REASONABLY WELL INITIALIZED WITH THE 1200 UTC 15 MAY DATA, AND I HAVE NO REAL PREFERENCE. THE ETA HAS BEEN CATCHING UP IN REGARD TO PREDICTING A MORE METEOROLOGICALLY REASONABLE SOLUTION. GIVEN THE COMPLICATED DYNAMICS THAT HAVE BEEN RESPONSIBLE FOR THE SUBTROPICAL JET NOW ENTERING THE SOUTHWESTERN USA (ANTICYCLONIC WAVE-BREAKING EVENT ACROSS THE CENTRAL NORTH PACIFIC OCEAN BASIN, ETC.........), AND THAT THE ETA MODEL IS A LIMITED AREA SCHEME, THIS WAS NOT A SURPRISE. THE CLOSED LOW OF CONCERN SHOULD TRACK SLOWLY EASTWARD ALONG OR JUST TO THE SOUTH OF THE OK/KS BORDER LATER TONIGHT AND FRIDAY. FOR LATER THIS AFTERNOON AND TONIGHT, AT LEAST ELEVATED SEVERE LOCAL STORMS WILL BE A CONCERN FOR MY CWA AS THE CLOSED LOW DRAWS NEARER AND POTENTIAL INSTABILITY IS REALIZED. THE CLOSED LOW SHOULD BE APPROACHING THE FAR NORTHWEST CORNER OF THE TEXAS PANHANDLE BY EARLY THIS EVENING, WITH THE DRY INTRUSION EXTENDING TO THE NORTHEAST. I SUSPECT THE GREATEST THREAT FOR SUCH KIND OF STORMS WILL BE THIS EVENING THROUGH EARLY FRIDAY MORNING. PER SPC, THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE JUST TO MY SOUTH. THEN, THROUGH MOST OF FRIDAY, A WIDESPREAD SUBSTANTIAL RAINFALL EVENT IS LIKELY FOR MY CWA. I DO NOT THINK THE ETA QPFS ARE UNREASONABLE, INCLUDING THE SPATIAL DISTRIBUTION OF THE AMOUNTS. THIS RAINFALL IS MOST WELCOME FOR THIS PART OF THE WORLD GIVEN THE PROLONGED DRYNESS ACROSS MY CWA. BY FRIDAY NIGHT, THE CLOSED LOW CONTINUES EAST AND SOUTHEAST THROUGH OKLAHOMA, AND THE RAINFALL SHOULD GRADUALLY END. THERE MAY STILL BE SOME LIGHT RAIN AROUND P28 SATURDAY MORNING. DURING SATURDAY SKIES ARE GOING TO BE SLOW TO CLEAR DUE TO THE RELATIVELY MOIST EAST BOUNDARY LAYER WINDS. OVERALL, THE CURRENT GRIDS LOOK REASONABLE, AND WILL ONLY MAKE MINOR CHANGES. DAYS 3-7... MODELS CONTINUE TO ADVERTISE A WARMUP OVER THE WEEKEND AS S/W RIDGE BUILDS ACROSS THE PLAINS. THIS WILL BE FOLLOWED BY A STRONG COLD FRONT ON MONDAY. LATEST GFS AROUND 12HRS QUICKER THAN YESTERDAYS RUN WHICH IS EXPECTED SINCE MODELS HAVE A TENDENCY BRINGING THE COLD AIR INTO THE PLAINS TOO SLOW. FRONT MAY EVEN BE A LITTLE FASTER BUT GENERAL AGREEMENT IS TO REMAIN CLOSE TO CURRENT GFS TIMING WHICH PLACES FROPA ACROSS THE CWA ON MONDAY. THIS WILL MAKE TEMPS TRICKY. CURRENTLY APPEARS BASED ON 85H TEMPS THAT TEMP IN OUR N/NW CWA WILL BE AT LEAST 15-20F COOLER THAN ON SUNDAY AND MEX ALSO SHOWING THIS TREND BEHIND THE FRONT. AHEAD OF THE FRONT TEMPS ONCE AGAIN SHOULD HAVE NO TROUBLE CLIMBING BACK INTO THE 80S SO A DECENT GRADIENT EXPECTED ACROSS THE CWA FOR HIGHS MONDAY AFTERNOON. WITH THIS IN MIND AND AFTER COLLABORATION HAVE DECIDED TO GO WITH TEMPS RANGING FROM AROUND 70 IN THE NW TO AROUND 80 IN THE SE. ALSO GIVEN THE FRONT LOCATION WILL UP POPS MONDAY INTO THE CHC CAT PLACING HIGHEST CHC POPS MONDAY AFTERNOON. MOISTURE THEN GETS SHUNTED SOUTH INTO TX BY TUESDAY SO HAVE LOWER POPS HERE AND WILL KEEP WED DRY AT THIS TIME. WILL ONCE AGAIN INTRODUCE SMALL POPS FOR THURSDAY AS NW FLOW SETS UP AND MOISTURE BEGINS TO RETURN TO THE WESTERN PLAINS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 56 60 50 75 / 99 90 40 00 GCK 55 61 47 74 / 99 80 40 00 EHA 55 63 47 77 / 99 70 20 00 LBL 56 62 49 77 / 99 90 20 00 HYS 55 63 49 73 / 90 99 40 00 P28 58 60 53 77 / 90 99 40 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 23/18
Hazardous weather outlook, May 15, 5:07 AM CDT, 19 hours 27 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 507 AM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING AND THEN BECOME MORE WIDESPREAD TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING, ESPECIALLY SOUTH AND WEST OF A LINE FROM SYRACUSE TO MEADE. LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD RAIN IS LIKELY FRIDAY WITH THE HEAVIEST PRECIPITATION ENDING IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING, ESPECIALLY IN FAR SOUTHWEST KANSAS. FINCH
In the hours before
Special weather statement, May 15, 8:12 PM CDT, 4 hours 22 minutes before
KSZ043-044-061>063-074>077-084>087-160200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 812 PM CDT THU MAY 15 2003 ...THE TORNADO WATCH NUMBER 380 HAS BEEN ALLOWED TO EXPIRE... THE WATCH HAS EXPIRED FOR THE FOLLOWING KANSAS COUNTIES... FINNEY, HAMILTON, KEARNY, LANE, AND SCOTT. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE COUNTIES OF GRANT, GRAY, HASKELL, MEADE, MORTON, SEWARD, STANTON, AND STEVENS. 18
Local storm report, May 15, 8:37 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
0837 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0729 PM LIBERAL KS FX TORNADO
05/15/03 SEWARD TORNADO BEGAN AT 729 PM 1
MILE WEST OF LIBERAL AND
MOVED THROUGH THE NORTHWEST
PART OF LIBERAL. SPOTTERS
FOLLOWED THIS TORNADO FOR 5
MINUTES BEFORE RAIN WRAPPED
AROUND THE TORNADO.
EXTENSIVE DAMAGE WAS
REPORTED IN LIBERAL WITH
SEVERAL TRAILER HOUSES
DESTROYED, CARS OVERTURNED,
AT LEAST ONE COMMERCIAL
BUILDING DESTROYED AND MANY
POWER POLES BLOWN DOWN.
MAGNITUDE OF THE TORNADO
UKNOWN AT THIS TIME.
JAHLocal storm report, May 15, 9:17 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE
0917 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0729 PM LIBERAL KS TORNADO
05/15/03 SEWARD TORNADO BEGAN AT 729 PM 1
MILE WEST OF LIBERAL AND
MOVED THROUGH THE NORTHWEST
PART OF LIBERAL. SPOTTERS
FOLLOWED THIS TORNADO FOR 5
MINUTES BEFORE RAIN WRAPPED
AROUND THE TORNADO.
EXTENSIVE DAMAGE WAS
REPORTED IN LIBERAL WITH
SEVERAL TRAILER HOUSES
DESTROYED, CARS OVERTURNED,
AT LEAST ONE COMMERCIAL
BUILDING DESTROYED AND MANY
POWER POLES BLOWN DOWN.
MAGNITUDE OF THE TORNADO
UKNOWN AT THIS TIME.
JAHLocal storm report, May 15, 11:35 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1133 PM CST THU MAY 15 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 10SW FETERITA KS 0.75 IN HAIL
05/15/03 STEVENS PUBLIC REPORT.
0820 PM KISMET KS 1.75 IN HAIL
05/15/03 SEWARD REPORTED BY SEWARD COUNTY
EMA.
0828 PM PLAINS CITY KS 1.00 IN HAIL
05/15/03 MEADE PUBLIC REPORT.
0830 PM KISMET KS 1.00 IN HAIL
05/15/03 SEWARD SPOTTER REPORT. ALSO
REPORTED WIND DAMAGE TO
CARPORTS AND PATIO ROOFS.
0911 PM KISMET KS 70 MPH TSTM GUST
05/15/03 SEWARD REPORTED BY SEWARD COUNTY
EMA.
1002 PM 3W KISMET KS FLASH FLOOD
05/15/03 SEWARD PUBLIC REPORT OF 2 OF
WATER OVER ROADWAYS.
1006 PM 9SE ROLLA KS HEAVY RAIN
05/15/03 MORTON PUBLIC REPORT OF 4.70 OF
RAINFALL.
1010 PM 9N ENGLEWOOD KS 60 MPH TSTM GUST
05/15/03 CLARK PUBLIC REPORT.
1036 PM 10S MINNEOLA KS TORNADO
05/15/03 CLARK PUBLIC REPORT.
LACYLocal storm report, May 16, 12:33 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1133 PM CST THU MAY 15 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 10SW FETERITA KS 0.75 IN HAIL
05/15/03 STEVENS PUBLIC REPORT.
0820 PM KISMET KS 1.75 IN HAIL
05/15/03 SEWARD REPORTED BY SEWARD COUNTY
EMA.
0828 PM PLAINS CITY KS 1.00 IN HAIL
05/15/03 MEADE PUBLIC REPORT.
0830 PM KISMET KS 1.00 IN HAIL
05/15/03 SEWARD SPOTTER REPORT. ALSO
REPORTED WIND DAMAGE TO
CARPORTS AND PATIO ROOFS.
0911 PM KISMET KS 70 MPH TSTM GUST
05/15/03 SEWARD REPORTED BY SEWARD COUNTY
EMA.
1002 PM 3W KISMET KS FLASH FLOOD
05/15/03 SEWARD PUBLIC REPORT OF 2 OF
WATER OVER ROADWAYS.
1006 PM 9SE ROLLA KS HEAVY RAIN
05/15/03 MORTON PUBLIC REPORT OF 4.70 OF
RAINFALL.
1010 PM 9N ENGLEWOOD KS 60 MPH TSTM GUST
05/15/03 CLARK PUBLIC REPORT.
1036 PM 10S MINNEOLA KS TORNADO
05/15/03 CLARK PUBLIC REPORT.
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 45 min |
| May 15, 7:32 PM CDT | Tornado Warning | DDC | Haskell, Seward | 28 min |
| May 15, 8:01 PM CDT | Tornado Warning | DDC | Meade, Seward | 44 min |
| May 15, 8:48 PM CDT | Tornado Warning | DDC | Meade | 42 min |
| May 15, 8:51 PM CDT | Tornado Warning | DDC | Seward | 39 min |
| May 15, 9:33 PM CDT | Tornado Warning | DDC | Meade | 42 min |
| May 15, 10:13 PM CDT | Flash Flood Warning | DDC | Meade, Seward | 3 hr |
| May 15, 10:19 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 26 min |
| May 15, 10:22 PM CDT | Tornado Warning | DDC | Clark, Meade | 23 min |
| May 15, 10:47 PM CDT | Tornado Warning | DDC | Clark, Meade | 43 min |
| May 15, 11:07 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 38 min |
| May 15, 11:30 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 45 min |
| May 15, 11:43 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 32 min |
| May 16, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 46 min |
| May 16, 12:22 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 23 min |
| May 16, 12:57 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.